Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 19, 2021Iron County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 19, 2021, 2:53 PM MDT for Iron County, Utah. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2021, 2:53 PM MDT (20:53 UTC)
Expired
Jul 19, 2021, 3:45 PM MDT
In force
52 min
Issued by
NWS Salt Lake City, UT

County Iron County, UT

The radar

The Cedar City radar (KICX), 45 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

021 
WWUS85 KSLC 192053
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
253 PM MDT Mon Jul 19 2021
 
UTZ122-125-192145-
Southwest Utah UT-Southern Mountains UT-
253 PM MDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND SOUTH
CENTRAL IRON COUNTIES UNTIL 345 PM MDT...

At 252 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 8 miles northwest of New Harmony, or 17 miles
west of Cedar City. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible.

This storm will remain over mainly rural areas of northeastern
Washington and south central Iron Counties.

This includes Utah Route 56 between mile markers 36 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3749 11335 3751 11345 3770 11348 3766 11323
TIME...MOT...LOC 2052Z 193DEG 4KT 3759 11337 

$$

Woodward

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 19, 10:43 AM MDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 19, 10:43 AM MDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1043 AM MDT Mon Jul 19 2021

.UPDATE...Updated the forecast through this evening to more
closely align grids with observed trends. An MCV circulation can
be seen drifting northward through northeast Nevada this morning.
An associated dry slot is punching northward through SW Utah and
eastern Nevada. Across much of west-central, central and NW Utah,
extensive cloud cover and showers can be seen streaming northward,
a manifestation of continued south to north moisture advection.
Anomalous moisture is now in place across SW and western Utah,
where PWATs exceed 1". The forecast challenge for today will
revolve around convective trends -- specifically where, when and
how strong thunderstorms may be. This is a low confidence forecast
as the suite of high-resolution CAMs all have a poor
representation of relevant features. The above-mentioned deck of
extensive cloud cover coupled with a subtle capping inversion (per
SLC 12Z sounding) will limit the extent of surface-based
convective initiation today across northern Utah -- unless cloud
cover thins. It is over these areas where bulk shear is highest,
so should clouds thin out over these areas, a few strong storms
may be realized. Farther south across central Utah, a few holes in
the cloud cover have developed -- and this area will bear
watching given the inherited Flash Flood Watch that covers many
recent burn scars. Across southwest Utah, we may begin to see
convective initiation by early afternoon given the lack of cloud
cover across this area. All that said, today's forecast is a low
confidence one, and further updates may be needed. The aviation
discussion has also been updated, and can be found below -- along
with the previous discussion.

&&

.SYNOPSIS...High pressure will remain entrenched across the
region for much of the week. Monsoonal moisture will begin to
return to southern Utah today and continue spreading northward
across all of Utah and southwest Wyoming Monday. This moisture
will largely remain in place across the region through the rest
of the week.

&&

.SHORT TERM...Strong mid-level ridge remains anchored over southwest
Wyoming and northwest Colorado today, with Utah placed in the
southerly flow around the western periphery of the ridge. This
monsoonal flow has set up moisture advection into Utah, with
mesoanalysis overnight showing increasing PW values across
southern and western Utah, while a gradient is setting up to lower
PW values over eastern Utah closer to the center of the high.
Forecast models continue this poleward moisture advection across
western Utah into northern Utah today with values over 1" for much
of the state, but with a local minimum across northeast Utah.
This can be seen playing out early this morning in satellite
imagery with cloud cover wrapping northward along the western
periphery of the high, and clearer skies over northwest Utah a
rough proxy for the PW trends today.

Meanwhile, this is being driven a shortwave in the the southerly
flow near Las Vegas this morning ahead of a closed low coming on
shore in southern California. As this wave continues northward
today expect this to continue to support cloud cover and areas of
showers across western Utah today. This combined with the slightly
drier, but clearer skies across eastern Utah will setup a
differential heating axis, moisture gradient and instability
gradient from west to east across the state. This axis will
conveniently align with the central spine of mountains, and will
aid in convective development over the mountains and along the
moisture/instability gradient. This natural orographic forcing,
aligned with the mesoscale gradient will provide focus for
convective initiation and possible training of storms from south
to north in the deep southerly flow in place along this axis.
Thunderstorms that develop will be capable of producing heavy
rainfall, given the increasing PW values >1 and CAPE values >500
J/kg, and deepening warm cloud layer, particularly over the higher
terrain, should result in efficient rain production.

Given the expected timing and evolution of thunderstorms this
afternoon, there is an elevated threat of heavy rain producing
storms intersecting the many burn scar areas in north-central
Utah. Have therefore decided to issue a Flash Flood Watch for
these sensitive burn scar areas for this afternoon and evening.

Southern Utah should be placed in the subsident region behind this
wave lifting northward, and combined with an overall southerly
flow, any storms that develop should not align well with sensitive
drainage orientations. For eastern basins, lowered the Flash
Flood Potential rating slightly, from Probable to Possible.
However this should be construed as a dismissal of the potential
for flash flooding in southern and eastern Utah still.

The flow will become slightly more westerly Tuesday into
Wednesday, which will start to nudge drier air into northwest
Utah, reducing precipitation chances there. Otherwise, deep
moisture will largely remain in place across southern and eastern
portions of the state. Daily thunderstorms are expected mainly
from the central spine of mountains eastward, which will elevated
flash flooding risk for eastern basins.

Temperatures will remain moderated by the increased moisture and
cloud cover, particularly today and Tuesday, with most areas
remains solidly below the century mark (outside of St George).
A warming trend will sneak in Wednesday to northwest Utah given
the drier westerly flow and better chance of clearer skies.

.LONG TERM...High pressure will remain in place near the Colorado/Utah
border Thursday. Synoptic winds will keep pulling in monsoonal
moisture, but relatively light winds with height will result in
little steering for storms that get going. Precipitable water
values near and exceeding 1" are shown by different guidance into
central and northern Utah, while the southern part of the state
will mainly stay over 1". Showers and thunderstorms will again be
enhanced with daytime heating. Those factors will keep the flash
flood risk as the main threat. Temperatures will be near to a
little warmer than average in the north and near to a little
cooler than average further south into the weekend.

Ensemble guidance showed distinct different solutions in prior runs.
Many EPS members had the ridge retrograding to the west closer to
the weekend, while most CMCE and GEFS members had it staying in a
similar position. Many EPS members have backed off the retrograding
solution and are now more in line with the ridge remaining in a
similar position. That would keep similar conditions through the
week, which is what's reflected in the forecast. There is ensemble
agreement in the ridge moving more to the east near the start of the
following week. That would allow for drier conditions after over a
week with isolated to scattered monsoonal showers and
thunderstorms.

&&

.AVIATION...KSLC...VFR conditions are expected through the valid
TAF period. Southeast winds will remain in place through the
morning. Winds will transition to the northwest as early as 17Z,
though wind speeds will likely be slow to increase out of the
northwest until around 19Z. Scattered mid to high clouds are
expected with increased probability of showers and thunderstorms
after 20Z. While winds will be primarily out of the south after
03Z, there may be brief periods of time overnight where winds
transition back to the north as residual cold pools dissipate.
Confidence in convective development and these outflow winds is
currently low, with a more typical 04Z shift to southeast winds
for the night playing out in the absence of storm development.

Rest of Utah and southwest Wyoming...VFR conditions are expected
through the valid TAF period. Isolated to scattered showers and
thunderstorms will move from south to north through the afternoon.
The best chance for widespread convection and precipitation is in
central Utah. Precipitation chances will diminish first in the south
after 03Z. Isolated showers are expected to continue for southwest
Wyoming and northern Utah into Tuesday morning.&&

.FIRE WEATHER...High pressure will remain centered across the
Four Corners region for much of the week, allowing monsoon
moisture northward across the state for much of the week. This
will drive daily thunderstorm chances across the state, which will
bring chances for wetting rains, especially over the central
mountains and eastward most of the week. Slightly drier
thunderstorms are possible over northwest Utah Tuesday and
Wednesday before a renewed push of moisture later in the week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ106-111-113-117.

WY...Red Flag Warning until 9 PM MDT this evening for WYZ277.

&&

SHORT TERM...
LONG TERM...
AVIATION...
FIRE WEATHER...

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 19, 5:23 AM MDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
523 AM MDT Mon Jul 19 2021

UTZ101>131-WYZ021-201130-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
523 AM MDT Mon Jul 19 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms capable of heavy rainfall will develop over central
Utah this afternoon moving into northern Utah through this
evening. This may result in flash flooding or debris flows on area
burn scars in north-central Utah this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Daily showers and thunderstorms will be capable of heavy rain,
gusty winds and small hail each afternoon and evening. Those
planning outdoor activities especially across particularly flood
prone areas of southern Utah should continue to monitor future
forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 19, 2:53 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
253 PM MDT Mon Jul 19 2021

UTZ122-125-192145-
Southwest Utah UT-Southern Mountains UT-
253 PM MDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND SOUTH
CENTRAL IRON COUNTIES UNTIL 345 PM MDT...

At 252 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 8 miles northwest of New Harmony, or 17 miles
west of Cedar City. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible.

This storm will remain over mainly rural areas of northeastern
Washington and south central Iron Counties.

This includes Utah Route 56 between mile markers 36 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3749 11335 3751 11345 3770 11348 3766 11323
TIME...MOT...LOC 2052Z 193DEG 4KT 3759 11337

Woodward

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:02 PM MDTSpecial Weather StatementSLCTooele43 min
Jul 18, 7:54 PM MDTSpecial Weather StatementSLCTooele51 min
Jul 19, 4:32 AM MDTFlash Flood WatchSLCBeaver, Carbon, Duchesne, Emery, Garfield, Iron and 12 more19 hr
Jul 19, 1:44 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington5 hr
Jul 19, 2:34 PM MDTFlash Flood Warning Considerable damage threatSLCIron, Washington3 hr
Jul 19, 2:45 PM MDTAreal Flood AdvisorySLCIron3 hr
Jul 19, 3:04 PM MDTFlash Flood Warning Considerable damage threatSLCIron3 hr
Jul 19, 3:22 PM MDTSevere Thunderstorm WarningSLCIron38 min
Jul 19, 3:46 PM MDTSpecial Weather StatementSLCUtah44 min
Jul 19, 4:54 PM MDTSpecial Weather StatementSLCDavis, Salt Lake36 min
Jul 19, 5:57 PM MDTFlash Flood Warning Considerable damage threatSLCIron, Washington3 hr

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.